Flare

Hi I was diagnosed in 2002 with PMR, was put on Prednisolone but found it very difficult to decrease the dose and had several flare ups. I was then put on MTX and managed to get off the Prednisolone but kept getting bad coughs which took many weeks to clear up, so was then put on Hydroxychloroquine whilst decreasing the MTX. For a while I felt fantastic but have had a bad flare with increased CRP and ESR and have now been put back on MTX as well as the Hydroxychloroquine which I have been on for 4 weeks. My question is how long will it take till I feel any better a sat the moment I still feel bad.

6 Replies

oldestnewest
  • Just wondering what the situation was when you were having trouble reducing your pred back in the day? Would you consider taking it again in case it works better than the substitutes and when you have the inflammation and pain under control instituting a very slow taper?

    healthunlocked.com/pmrgcauk...

  • No. I was on Prednisolone for a total of 11 years and suffered weight gain, steroid induced diabetes and cataracts. I have had cataract operations in both eyes and have now got the diabetes under control by doing the blood sugar diet. I don't feel like going through all those side effects, though I did recently have a steroid injection but that hasn't done much good.

  • Okay, that makes sense then. What is your current diagnosis? Also, I know this may seem a bit irrelevant, but I'll throw the idea out anyway: I think food has an awful lot to do with the way we feel, we are what we eat, after all. We are learning so much these days about the microbiome in and on our bodies, and how modern lifestyle has upset this. Or maybe you have some sort of hidden allergy or sensitivity? I don't have any medical training, other than growing up in a medical family, haha. But from the limited amount you've said it looks to me as though the doctors are trying the same sorts of treatments which haven't worked in the past, and it's time for one of them to look at things from a new angle. I do wish you all the best. I hope you find some solutions soon. Pain is, if nothing else, very tiring and wears down not just the body but the spirit also.

    💐☕

  • I have been told it is a flare up of the PMR, as I thought maybe it was something else, but apparently not. I have to admit that when I was on the blood sugar diet which is very low carb, no bread, potato, pasta, rice etc I felt well, but as I've got down to the weight I wanted I had started eating them again. I think I'll go back on it, though not such low calorie and see what happens.

  • There is always the risk that as soon as you go back to your former diet you will slowly creep back to your old weight - doesn't matter if it is pred weight or not. But if you feel so much better without carbs - leaving them out is a no-brainer!

    However - I can offer no real answer to your original question as you are on medication I have had no experience with in PMR and they are very rarely used as there is no evidence they do anything reliable. It is perfectly possible that the PMR was on a waning phase when you managed to get off the other drugs and you have been in a period of remission or almost remission which has now ended. If that is the case - it is also possible that the mtx and hydroxychloroquine won't combat the symptoms if they are PMR.

    Are they sure it is PMR - since there are no tests to say it is - and not some other connective tissue/vasculitis involving your lungs as well?

  • By the way - I forgot before - cataracts are removable and both the steroid induced diabetes and the weight gain can be managed well with your low carb diet. There are several people on the forums with diabetes and PMR and on pred - it requires stricter management perhaps but it is possible. And quite a few who used low carb to avoid weight gain or lose weight.

    Most of us have suffered some side effects - few of us have decided no pred is better than the pain and disability of PMR.

You may also like...